Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 22, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Aug 12, 2023, 12:04 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2023, 12:04 PM CDT (17:04 UTC)
- Expired
- Aug 12, 2023, 12:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Rutherford County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:04 PM CDT | TSTM WND DMG | 3 Ssw Gladeville, TN | Tree down on house at 1510 Couchville Pike. |
| Aug 12, 12:06 PM CDT | TSTM WND DMG | 3 Ssw Gladeville, TN | Tree limbs down on power lines in 1100 block of Couchville Pike. |
| Aug 12, 12:12 PM CDT | TSTM WND DMG | 3 Nnw Walterhill, TN | Photo received of two tress down across Powells Chapel Road. Time is radar estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2540 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
496
WFUS54 KOHX 121704
TOROHX
TNC149-189-121730-
/O.NEW.KOHX.TO.W.0022.230812T1704Z-230812T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1204 PM CDT Sat Aug 12 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Northeastern Rutherford County in Middle Tennessee...
Southern Wilson County in Middle Tennessee...
* Until 1230 PM CDT.
* At 1204 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Rural Hill, or 11 miles southwest of
Lebanon, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Walterhill around 1215 PM CDT.
Other locations impacted by this tornadic thunderstorm include Cedars
Of Lebanon State Park, Milton and Lascassas.
This includes Interstate 840 between mile markers 61 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3602 8652 3612 8648 3606 8611 3586 8621
TIME...MOT...LOC 1704Z 291DEG 33KT 3608 8645
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Shamburger2 follow-up statements
312
WWUS54 KOHX 121713
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1213 PM CDT Sat Aug 12 2023
TNC149-189-121730-
/O.CON.KOHX.TO.W.0022.000000T0000Z-230812T1730Z/
Rutherford TN-Wilson TN-
1213 PM CDT Sat Aug 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN RUTHERFORD AND SOUTHEASTERN WILSON COUNTIES...
At 1212 PM CDT, a severe line of thunderstorms capable of producing
both brief tornadoes and extensive straight line wind damage was
located near Walterhill, or 11 miles south of Lebanon, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Rutherford and southeastern Wilson Counties, including
the following locations... Cedars Of Lebanon State Park, Milton and
Lascassas.
This includes Interstate 840 near mile marker 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3606 8611 3586 8621 3598 8644 3610 8638
TIME...MOT...LOC 1712Z 291DEG 35KT 3604 8634
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Shamburger931
WWUS54 KOHX 121722
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1222 PM CDT Sat Aug 12 2023
TNC149-189-121732-
/O.EXP.KOHX.TO.W.0022.000000T0000Z-230812T1730Z/
Rutherford TN-Wilson TN-
1222 PM CDT Sat Aug 12 2023
...THE TORNADO WARNING FOR NORTHEASTERN RUTHERFORD AND SOUTHEASTERN
WILSON COUNTIES WILL EXPIRE AT 1230 PM CDT...
The Tornado Warning that was previously in effect has been reissued
for Wilson and Rutherford Counties. Please refer to that bulletin
for the latest severe weather information.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.
LAT...LON 3606 8611 3586 8621 3598 8644 3610 8638
TIME...MOT...LOC 1722Z 291DEG 33KT 3601 8626
$$
ShamburgerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 12, 6:56 AM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 6:56 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Nashville TN 656 AM CDT Sat Aug 12 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday) Issued at 255 AM CDT Sat Aug 12 2023 Muggy conditions were in place across Middle TN this morning. It was quiet with mainly clear skies and patchy fog. We are looking upstream to northern Missouri, and back to Oklahoma and Arkansas where thunderstorms have been developing. We are expecting these thunderstorms to move toward the Mid State as we go through the morning hours. Short range models are varying considerably with how well these storms hold together this morning. Given the uncertainty, we will look to the HREF as a guide to hourly trends. We think a few cells or small clusters will start to reach our northwest areas shortly after daybreak. Scattered showers and storms will then gradually spread southeastward through the morning and into the afternoon. Since the storms will be coming into a very muggy air mass, there will be time for heating and destabilization. Coverage and intensity will increase as the activity reaches areas along and east of I-65 late this morning into the afternoon. SPC has drawn a slight risk bubble over much of Middle TN today. By early afternoon, cape values will exceed 3000 J/kg for much of the area with steep low and mid level lapse rates. Precipitable water will approach 2 inches. This will set the stage for some very wet and windy storms. Not everybody will be impacted, but those who do see approaching storms will want to secure things and move indoors until the storms pass. Outside storms, the day will be hot and humid. Heat index values will creep just over 100 for much of the area. Most of the thunderstorms will move off to our east by late today, so evening plans should be in good shape other than the continued muggy air. Additional scattered thunderstorms are expected late tonight through Sunday as some weak impulses move overhead and weak surface boundaries interact with the moist and unstable air. There is nothing on the models to give confidence about specific timing or organization of storms through Sunday, so rain chances will be mostly in the 30 to 40 percent range. Once again, it will be hot and humid, but nothing unusual for this time of year. && .LONG TERM... (Sunday Night through next Saturday) Issued at 255 AM CDT Sat Aug 12 2023 Only isolated showers or storms are expected Sunday night through midday Monday. An approaching cold front will bring increasing storm chances Monday afternoon and evening, some possibly severe. Before the front arrives, Monday will be hotter and still humid. Compressional warming ahead of the front could push temps into the mid or even upper 90s for some. Relief will come Tuesday and Wednesday with cooler and drier air. A mid level trough will cross the area as dry surface high pressure comes down from the northwest. Lows will drop to the upper 50s and low 60s with highs in the upper 70s and lower 80s. Summer sizzle will only be taking a brief break. As heights quickly rebound, temps will climb again late week. Some models show the center of the big ridge from the central states shifting to the Mid MS and TN valley for next weekend. That would mean a very hot and mostly rain-free pattern with highs climbing well into the 90s. && .AVIATION... (12Z TAFS) Issued at 656 AM CDT Sat Aug 12 2023 Per continued overall short term model blending solution timing, continued mention best two hour tempo group for shwrs/tstms impacts at terminal sites before 13/07Z. Within these tempo groups, NWLY gusts up to 25kts possible and up to 35-40 kts higher elevations. High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals before two hour best convective window per approaching convection. Another distinct round of convection possible after 13/07Z, but mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere. && .PRELIMINARY POINT TEMPS/POPS... Nashville 92 74 91 76 / 50 30 40 20 Clarksville 91 74 89 75 / 50 50 30 30 Crossville 85 69 85 70 / 60 30 30 20 Columbia 92 73 91 75 / 50 30 30 10 Cookeville 87 71 87 72 / 60 40 40 30 Jamestown 86 69 85 70 / 60 40 30 30 Lawrenceburg 92 72 91 74 / 60 30 40 10 Murfreesboro 93 72 92 75 / 50 30 40 20 Waverly 89 72 90 74 / 40 50 50 20 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...13 LONG TERM....13 AVIATION.....JB Wright
In the hours before
Local storm report, Aug 12, 11:23 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1123 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Tstm Wnd Dmg 1 SW Greenbrier 36.41N 86.82W
08/12/2023 Robertson TN Public
Spotter reported a tree was struck by
lightning, causing it to fall on a
transformer 2 miles south of Greenbrier in
Robertson County.
&&
APBLocal storm report, Aug 12, 11:36 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1136 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM Tstm Wnd Dmg 2 W White Bluff 36.11N 87.25W
08/12/2023 Dickson TN Emergency Mngr
Trees down blocking Highway 70 west between
Dickson and Charlotte.
&&
APBLocal storm report, Aug 12, 11:40 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1140 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Tstm Wnd Dmg 5 SSW Fairview 35.91N 87.16W
08/12/2023 Williamson TN Emergency Mngr
Report of trees down with scattered power
outages in the Fairview area.
&&
APBLocal storm report, Aug 12, 11:43 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1143 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM Tstm Wnd Dmg 2 SSW Fairview 35.96N 87.14W
08/12/2023 Williamson TN Amateur Radio
Tree down on Hwy 100 near Whippoorwill Hill
blocking both lanes of traffic.
&&
APBSpecial weather statement, Aug 12, 11:44 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1144 AM CDT Sat Aug 12 2023
TNZ008-027>029-121715-
Davidson TN-Wilson TN-Trousdale TN-Sumner TN-
1144 AM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of east central
Davidson, southeastern Sumner, Wilson and Trousdale Counties through
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to near Hermitage. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Mount Juliet,
Hermitage, Rural Hill, Belinda City, Green Hill, Tuckers Crossroads,
Bledsoe Creek State Park, Dickerson Chapel Recreation Area,
Cottontown, Percy Priest Lake and Gladeville.
This includes the following highways...
Interstate 40 between mile markers 219 and 245.
Interstate 840 between mile markers 68 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.
&&
LAT...LON 3644 8610 3603 8619 3613 8664 3647 8654
TIME...MOT...LOC 1643Z 284DEG 28KT 3643 8650 3615 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, Aug 12, 11:58 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1158 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Funnel Cloud 3 WSW Brentwood 35.98N 86.83W
08/12/2023 Williamson TN Trained Spotter
Funnel cloud reported 2 miles north of
downtown Franklin along Highway 31.
&&
APBThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:19 AM CDT | Special Weather Statement | OHX | Houston, Stewart | 41 min |
| Aug 12, 9:55 AM CDT | Areal Flood Advisory | OHX | Stewart | 19 min |
| Aug 12, 10:00 AM CDT | Special Weather Statement | OHX | Houston, Montgomery, Stewart | 30 min |
| Aug 12, 10:12 AM CDT | Flash Flood Warning | OHX | Montgomery, Stewart | 108 min |
| Aug 12, 10:27 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 33 min |
| Aug 12, 10:33 AM CDT | Special Weather Statement | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 57 min |
| Aug 12, 10:58 AM CDT | Special Weather Statement | OHX | Robertson | 32 min |
| Aug 12, 11:07 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 38 min |
| Aug 12, 11:09 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Williamson | 51 min |
| Aug 12, 11:26 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Maury, Williamson | 34 min |
| Aug 12, 11:44 AM CDT | Special Weather Statement | OHX | Trousdale, Wilson | 31 min |
| Aug 12, 11:49 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more | 41 min |
| Aug 12, 11:56 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 34 min |
| Aug 12, 12:21 PM CDT | Tornado Warning | OHX | Cannon, DeKalb, Rutherford, Smith, Wilson | 26 min |
| Aug 12, 12:26 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more | 33 min |
| Aug 12, 12:29 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 1 more | 46 min |
| Aug 12, 12:58 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Overton, Putnam, Smith, Van Buren and 2 more | 32 min |
| Aug 12, 1:10 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren | 50 min |
| Aug 12, 1:24 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam, Van Buren, White | 66 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.